Texas, 2024

Damaging Winds in Texas, July 2 to 3, 2024

July 2 to 3, 2024 · NWS AMA · 5 events in 4 counties and zones

Scattered showers and thunderstorms moved across the combined Oklahoma and Texas Panhandles starting late on the 2nd and continuing through the evening of the 3rd. First storms moved from the southeast to northwest, changing over to move west to east motion and finally with the final wave, they moved from the north-northwest to south-southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered showers and thunderstorms moved across the combined Oklahoma and Texas Panhandles starting late on the 2nd and continuing through the evening of the 3rd. First storms moved from the southeast to northwest, changing over to move west to east motion and finally with the final wave, they moved from the north-northwest to south-southeast. On the evening of the 2nd a couple of isolated storm became severe producing winds up to 70 to 80 mph over Randall and Collingsworth Counties. Then on the evening of the 3rd additional thunderstorms became severe through wind gusts reaching up to 60 to 63 mph in the TX Panhandle and the OK Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 2, 6:06 PM CST, 59 minutes earlier.

Area forecast discussion, Jul 2, 6:06 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
706 PM CDT Tue Jul 2 2024

...New AVIATION...

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 240 PM CDT Tue Jul 2 2024

Showers and thunderstorms will be possible today through Wednesday
night for the Texas and Oklahoma Panhandles. Some of the storms
on either day could be severe, with damaging winds and large hail
being the primary hazards. Temperatures tomorrow will be a bit
cooler with cloud cover lingering across the area and potential
showers.

Latest visible satellite imagery depicts mid level clouds
remaining across most of the central and eastern Panhandles early
this afternoon. These clouds have not been handled well by model
guidance, even at the time of this writing. Temperatures have
struggled to warm up across much of the area with most locations
still in the lower 90s down to the mid 80s. A cold front is
continuing to slowly move south across the region this afternoon
and is currently along a line from south of Dalhart, up through
near Spearman, and up through western portions of Beaver county.

Regarding the thunderstorm chances for today, the cloud cover has
definitely had an impact on how early storms are now expected to
develop later on today. Initially, storms were expected to begin
firing along the cold front around 3-4 PM this afternoon as areas
ahead of the front reached the convective temperature for today.
With highs now a few degrees lower than initially forecast, it is
looking more and more likely that temperatures will not hit the
convective temperatures for today. Current thinking is that the
storm potential will hold off until late afternoon or early
evening as storms move in from the west. Still cannot rule out
some storms developing along the front as the better upper level
lift provided by a shortwave trough moves in during the evening
hours however. Some of the storms still could become strong to
severe, with large hail and damaging winds being the primary
hazards with sufficient instability and shear. If storms can form
and move north of the cold front, the storms may have the
potential to have somewhat larger hail than currently expected as
the effective shear is around 30 to 40 kts. Showers and storms may
continue through the overnight hours but the severe potential
should wane as after late this evening.

There may be a bit of a lull in the showers and storms around
sunrise tomorrow, but a few isolated to scattered showers or
storms may still be around the Panhandles. With plenty of moisture
throughout the column as depicted by model soundings, it will not
take much lift to generate more showers and storms during the
daytime hours tomorrow. Shower and storm activity looks to become
more widespread late in the morning into early afternoon as a weak
disturbance moves across the region. Model soundings indicate most
of this activity will likely be elevated as surface temperatures
struggle to warm up tomorrow given plentiful cloud cover and the
precipitation prospects. Temperatures for tomorrow should be a bit
cooler than today with all the cloud cover and precipitation
chances during the daytime hours. The best chance for locations to
potentially see a few strong to severe storms tomorrow appears to
be across the west/northwest for Wednesday afternoon if enough
heating can occur and storms move off of the higher terrain and
get to the Panhandles. Confidence is severe storms right now is
low as models have not been handling the temperatures well due to
the cloud cover, so that will need to be closely monitored over
the next 24 hours. Wednesday night any showers and storms should
dissipate and exit the area as the shortwave trough exits off to
the east/northeast.

Muscha

&&

.LONG TERM ...
(Thursday through next Monday)
Issued at 240 PM CDT Tue Jul 2 2024

Showers and thunderstorm chances continue each day from Thursday
through early next week. Some of the storms could be strong to
severe on these days, but details regarding that will need to be
worked out in the coming days. Otherwise, temperatures will be
cooler than the past week or two, with highs in the 80s and 90s.

Independence Day is looking to be a fairly nice Summer day for the
Texas and Oklahoma Panhandles. Westerly flow is expected aloft as
ridging begins to build in across the western CONUS and troughing
remains just to the north of the Panhandles across the Northern
Plains. This flow will usher in another cold front that is
forecast to be moving across the Panhandles by Thursday morning.
How far south this front gets throughout the day and how quickly
it moves over the area vary by model to model. Current expectation
is that since this front has a stronger push of cooler air, it
will move through the area by late afternoon on Thursday. This
will create somewhat of a gradient across the region for high
temperatures, with mid 80s north to upper 90s south. With the
front south of the area as a shortwave moves over the Southern
High Plains, may remain south of the forecast area during
Independence Day evening activities. Currently, the better chances
for showers and storms will be early Friday morning.

With the cooler airmass in place on Friday, H850 temperatures are
forecast to only warm up into the mid to upper teens to
potentially 20 Celsius by peak heating on Friday afternoon. A
cooler day is forecast with highs in the 70s and 80s across the
region, a relief from the heat that some will definitely be
thankful for. Winds are currently forecast to be around 15 mph or
less as well so if rain chances hold off until the late afternoon
and evening, Friday may be a very nice day for the Texas and
Oklahoma Panhandles. Temperatures will increase slowly through
the weekend with the warmest temperatures reaching the 90s.
Another weak front is being depicted by forecast model guidance on
Sunday evening that would cool down temperatures a bit once again
on Monday into Tuesday next week. With the flow starting as
westerly late this week and becoming northwesterly during the
weekend, shower and thunderstorm chances will continue each day
into early next week. As we are in the Summer months, cannot rule
out some strong to severe storms any of these days, but that
potential will be better evaluated as we get closer to each
individual day.

Muscha

&&

.AVIATION...
(00Z TAFS)
Issued at 651 PM CDT Tue Jul 2 2024

For the 00Z TAFs, showers and thunderstorms will continue to
affect the region this evening and tonight. Have enough confidence
to include VCTS at KGUY, KDHT, and KAMA for a time period later
tonight. Timing of any storms impacting the terminal sites may
need to be adjusted as necessary this evening based on latest
radar trends. A cold front which has already moved through KGUY
and KDHT will track across KAMA later tonight. Finally, additional
showers and thunderstorms may develop Wednesday. Confidence is low
on location and occurrence so have omitted mention from this
forecast cycle.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                72  90  69  96 /  60  30  30  10
Beaver OK                  68  86  65  90 /  70  40  20   0
Boise City OK              63  84  61  86 /  60  40  20   0
Borger TX                  73  91  70  99 /  60  30  30  10
Boys Ranch TX              70  91  67  98 /  60  30  30  10
Canyon TX                  70  90  68  95 /  60  40  30  10
Clarendon TX               72  95  73  97 /  40  30  20  20
Dalhart TX                 65  88  61  92 /  50  40  20   0
Guymon OK                  66  87  63  88 /  60  30  30   0
Hereford TX                71  90  68  97 /  50  40  30  10
Lipscomb TX                69  88  69  96 /  60  40  30  10
Pampa TX                   70  89  69  96 /  60  30  30  10
Shamrock TX                73  97  75 100 /  40  30  10  20
Wellington TX              74 100  77 101 /  30  30  10  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for TXZ018>020-317.

OK...None.
&&

SHORT TERM...05
LONG TERM....05
AVIATION...02
Hazardous weather outlook, Jul 2, 1:46 PM CST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
246 PM CDT Tue Jul 2 2024

OKZ001>003-TXZ001>020-317-030800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
246 PM CDT Tue Jul 2 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...through Tonight.

Hot temperatures are forecast for the southeastern Texas Panhandle
today. A Heat Advisory has been issued for the southeastern Texas
Panhandle and Palo Duro Canyon State Park through 8 PM this
evening due to these hot temperatures.

Thunderstorms will be possible late this afternoon across the
Texas and Oklahoma Panhandles. Some of the storms may be severe,
with the primary impacts being damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible each day from Wednesday through
Monday across the Texas and Oklahoma Panhandles. Some storms on
these days could be severe, with large hail and damaging winds
being the primary hazards. Additionally, heavy rainfall will be
possible which may lead to isolated areas of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 2, 5:29 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
629 PM CDT Tue Jul 2 2024

TXZ019-020-030000-
Donley TX-Collingsworth TX-
629 PM CDT Tue Jul 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COLLINGSWORTH AND
SOUTHEASTERN DONLEY COUNTIES THROUGH 700 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hedley, or 12 miles northwest of Memphis, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hedley, Quail, and Lelia Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3475 10099 3508 10057 3485 10033 3475 10054
TIME...MOT...LOC 2328Z 234DEG 14KT 3485 10069

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Harrel
Special weather statement, Jul 2, 6:47 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
747 PM CDT Tue Jul 2 2024

OKZ001-TXZ001-030115-
Cimarron OK-Dallam TX-
747 PM CDT Tue Jul 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES THROUGH 815 PM CDT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Clayton, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Texline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 10304 3650 10300 3663 10300 3646 10270
      3623 10291 3634 10304
TIME...MOT...LOC 0046Z 306DEG 19KT 3650 10306

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Harrel
Special weather statement, Jul 2, 6:58 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
758 PM CDT Tue Jul 2 2024

TXZ012-017-018-317-030130-
Potter TX-Palo Duro Canyon TX-Randall TX-Armstrong TX-
758 PM CDT Tue Jul 2 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN ARMSTRONG...NORTHEASTERN
RANDALL AND SOUTHEASTERN POTTER COUNTIES THROUGH 830 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mescalero Park, or 6 miles southwest of Amarillo, moving east at 15
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, and Timbercreek
Canyon.

This includes the following highways...
 Interstate 27 between mile markers 110 and 123.
 Interstate 40 between mile markers 60 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3500 10197 3520 10203 3532 10169 3506 10158
TIME...MOT...LOC 0057Z 248DEG 12KT 3511 10190

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Harrel
Special weather statement, Jul 2, 7:00 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
800 PM CDT Tue Jul 2 2024

TXZ011-016-030130-
Deaf Smith TX-Oldham TX-
800 PM CDT Tue Jul 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OLDHAM AND
NORTHWESTERN DEAF SMITH COUNTIES THROUGH 830 PM CDT...

At 759 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glenrio, or 30 miles south of Nara Visa, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Glenrio.

This includes Interstate 40 between mile markers 1 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3526 10304 3541 10279 3505 10267 3504 10304
TIME...MOT...LOC 0059Z 248DEG 12KT 3518 10297

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Harrel

The radar

The Amarillo radar (KAMA), 17 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randall

When
July 2, 7:05 PM CST
Where
Randall County, 4.13 mi SSW of Amarillo
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.150, -101.860

Thunderstorm winds knocked down tree limbs that were between 3 and 4 in diameter.

Thunderstorm Wind, Randall

When
July 2, 7:07 PM CST
Where
Randall County, 4.13 mi SSW of Amarillo
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
35.150, -101.860

This was the second report of tree limbs knocked down, with the limbs being almost 4 in diameter.

Thunderstorm Wind, Collingsworth

When
July 2, 10:40 PM CST
Where
Collingsworth County, 2.26 mi W of Dozier
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
35.080, -100.390

Thunderstorm Wind, Hansford

When
July 3, 10:30 PM CST
Where
Hansford County, 11.11 mi N of Spearman
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.360, -101.180

Thunderstorm Wind, Ochiltree

When
July 3, 10:59 PM CST
Where
Ochiltree County, 1.11 mi E of Perryton Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
36.400, -100.730

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198345, 1198347, 1198348, 1198349, 1198350.